Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Brownsville, TX

September 15, 2018Brooks County, Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 15, 2018, 2:33 AM CDT for Brooks County, Hidalgo County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2018, 2:33 AM CDT (07:33 UTC)
Expired
Sep 15, 2018, 5:30 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Brooks County, TX, Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 116 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS54 KBRO 150733
FFWBRO
TXC047-215-151030-
/O.NEW.KBRO.FF.W.0030.180915T0733Z-180915T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
233 AM CDT SAT SEP 15 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  North central Hidalgo County in Deep South Texas...
  Southeastern Brooks County in Deep South Texas...

* Until 530 AM CDT.

* At 230 AM CDT, Doppler radar indicated a band of heavy showers 
  with embedded thunderstorms producing heavy rain across the warned 
  area. 2 to 4 inches of rain have fallen on already saturated 
  soils. Additional amounts of 1 to 3 inches can be expected. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Puerto Rico and Highway 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2677 9798 2668 9804 2655 9822 2663 9839
      2667 9838 2678 9824 2693 9799

$$

CB
2 follow-up statements
409 
WGUS74 KBRO 150937
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
437 AM CDT SAT SEP 15 2018

TXC047-150943-
/O.CAN.KBRO.FF.W.0030.000000T0000Z-180915T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brooks TX-
437 AM CDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BROOKS COUNTY IS
CANCELLED...

Significant flooding is no longer expected to pose a threat, however 
some ponding of water on roadways will likely continue. Please 
continue to use caution, especially along Highway 281 and through 
Hidalgo county.

LAT...LON 2676 9798 2668 9804 2655 9822 2663 9839
      2668 9837 2678 9823 2678 9798

$$

TXC215-151030-
/O.CON.KBRO.FF.W.0030.000000T0000Z-180915T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-
437 AM CDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTH CENTRAL HIDALGO COUNTY...

At 433 AM CDT, Doppler radar indicated heavy rain across the warned 
area. An estimated 4 to 6 inches of rain has fallen with an 
additional quarter to half inch possible as storms move out of the 
area. Flash flooding will likely continue until water is able to 
recede.

Some locations that will experience flooding include...
Puerto Rico, Highway 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2676 9798 2668 9804 2655 9822 2663 9839
      2668 9837 2678 9823 2678 9798

$$

CB
187 
WGUS74 KBRO 151030
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
530 AM CDT SAT SEP 15 2018

TXC215-151038-
/O.EXP.KBRO.FF.W.0030.000000T0000Z-180915T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hidalgo TX-
530 AM CDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL HIDALGO COUNTY WILL
EXPIRE AT 530 AM CDT...

The heavy rain has ended and life threatening flooding is no longer 
expected. Please use caution, as ponding of water may continue along 
roadways.

LAT...LON 2676 9798 2668 9804 2655 9822 2663 9839
      2668 9837 2678 9823 2678 9798

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 12:55 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 15, 12:55 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1255 AM CDT Sat Sep 15 2018

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and radar images as well as surface
observations indicate bands of rain showers continue to develop
across north-central and northeast portions of the CWA late
tonight. In addition...low clouds and patchy fog continue to
develop across portions of the Rio Grande valley. Ceilings were
near 400ft at KBKS to near 6000ft at KBRO. Visibilities were near
3SM with fog at KBKS to near 4SM with heavy rain at KEBG. Expect
MVFR to IFR conditions to continue to develop across the Rio
Grande valley with patchy fog the rest of tonight into early Sat
morning as the area of low pressure across the northern ranchlands
continues to bring abundant moisture across the area. In
addition...showers in the vicinity of local aerodromes will reduce
visibilities with heavy rainfall.
&&

.PREV DISCUSSION... /issued 641 PM CDT Fri Sep 14 2018/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Tropical low pressure area over or near Kenedy county
to drift slowly westward through Saturday. Bands and clusters of
convection to rotate around the low with occasional convection to
move into the vicinity or over the 3 terminal sites tonight
through Saturday. General VFR conditions this evening with cigs
possibly lowering to MVFR overnight or around sunrise before
becoming VFR once again Saturday afternoon. Expect brief IFR to
MVFR cigs or vsby conditions in and near the convection. General
light and variable to southeast winds tonight and Saturday.

PREV DISCUSSION... /issued 411 PM CDT Fri Sep 14 2018/

.Heavy rainfall threat continues for Deep South Texas today
through Saturday...

SHORT TERM (Tonight through Saturday Night): Satellite and radar
images continue to indicate bands of rainshowers developing across
the coastal sections of the CWA this morning as the broad area of
low pressure across the western Gulf of Mexico continues to move
towards the lower Texas coast. A large cluster of convection has
developed across the western Gulf of Mexico this morning and there
is still a remote possibility that a weak tropical depression
could develop across the western Gulf but the window is so small
for a depression to develop before the area of low pressure moves
across the northeast Mexican coast and south Texas coast later
today.

Regardless of tropical development...the threat of heavy rainfall
will continue across the Rio Grande valley and northern ranchlands
today through Saturday as abundant tropical moisture across the
western Gulf moves inland across the coastal sections of northeast
Mexico and south Texas today. The 500mb inverted trough associated
with the broad area of low pressure will move across the lower Texas
coast today and additional bands of showers and isolated
thunderstorms will develop across the coastal sections of the CWA
this morning and move westward this afternoon as both the surface
and upper level features move inland today. Low to mid level
moisture will remain high across the area tonight into Saturday as
the upper trough moves westward across the upper Rio Grande valley
into Mexico Saturday. Rain chances will remain high today through
Saturday and with precipitable water values above 2 inches...the
threat of heavy rainfall will persist through the short term. With
the recent heavy rainfall this past week...soils remain saturated
across most of the CWA and the threat of flash flooding will persist
today through Saturday. No changes are expected to the current flash
flood watch for deep south Texas today through Saturday evening.
Temperatures will be below normal today and Saturday with the cloud
cover and high rain chances. Will mention locally heavy rain with
showers and thunderstorms today and tonight.

As far as impacts along the lower Texas coast...will continue
coastal flood statements for minor tidal overflow at area beaches
today through Saturday as tides are running about a foot above
normal and during high tide water levels will approach the dune
lines. If swells increase offshore the lower Texas coast than
currently expected...a coastal flood advisory may be needed for the
lower Texas coast as well as a rip current statement for a high risk
of rip currents.

LONG TERM (Sunday through Friday): The main concern for next week
will be how quickly will the atms dry out as the remnants of the
broad tropical low currently in place over the TX coastline moves
steadily west allowing stronger 500 mb ridging to rebuild over
the south central Plains states. The ECMWF and GFS pops have
flipped positions today with the ECMWF coming in much drier
through Day 7 versus the GFS which wants to hold onto slgt chc/chc
pops in the longer range period. Believe that the pcpn chcs will
not shut down dramatically in response to the tropical low/trough
exiting the region. But instead will tend to linger on a bit as
afternoon sea breeze/diurnal effects maintain some threat of
patchy conv throughout next week.

The ECMWF and GFS temp guidance are in pretty decent agreement
throughout next week as the sunshine increases resulting in better
diurnal heating effects. So will go close to long term model blend
for highs and lows through Day 7.

TS Isaac is expected to continue moving W/WNW across the Carib
Sea reaching the NW Carib by Mon afternoon. A combination of
GFS/ECMWF in addition input from WPC/NHC expects that the whatever
is left of Isaac will likely move into the SC and SW Gulf of Mex
as an open tropical wave on Fri 9/21. Stay tuned to the latest
outlooks from NHC concerning the future of Isaac.

MARINE (Today through Saturday Night): Seas were near 4 feet
with east- southeast winds near 8 knots at buoy020 early this
morning. Satellite and radar images indicate a burst of convection
across the western Gulf of Mexico along the broad area of low
pressure located across the western Gulf. Light southeast winds
will prevail across the coastal waters today but winds and seas
will be higher in and near thunderstorms that develop across the
western Gulf of Mexico. It is still possible for a weak tropical
depression to develop across the western Gulf but there is a very
short window for a depression to develop before the area of low
pressure moves across the northeast Mexican coast and south Texas
coast later today. The pressure gradient will strengthen across
the coastal waters tonight and winds will increase from the
southeast as a result. Moderate southeast winds will prevail
across the coastal waters tonight with low pressure across
northeast Mexico and the Rio Grande valley. The pressure gradient
will remain relatively strong across the lower Texas coast
Saturday and moderate south winds will prevail across the coastal
waters. Bands of showers and thunderstorms will continue to move
across the coastal waters today through Saturday as the area of
low pressure moves inland later today and moves westward tonight
into Saturday.

Sunday through Wed Night: As the tropical low pushes west this
weekend and the remnants of Florence moves away from the Gulf of
Mex, expect the PGF to remain pretty weak across the region as
broad surface ridging remains in place. No SCA conditions expected
through Wed.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/65
Hazardous weather outlook, Sep 14, 4:39 PM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
439 PM CDT Fri Sep 14 2018

TXZ248>257-351-353-152145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
439 PM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Scattered to numerous showers and isolated thunderstorms to
develop across portions of the Rio Grande valley and the northern
and western ranchlands tonight in association with a westward
moving tropical wave and low pressure area. There remains a threat
for heavy rain from slow moving or training showers and
thunderstorms. Persistent heavy rain will be capable of producing
flooding especially in poorly-draining and low-lying areas
recently impacted by heavy rainfall. A Flash Flood Watch is in
effect for all of deep south Texas through 7 PM CDT Saturday.

Tropical funnel clouds are possible may briefly touch the ground.

Minor coastal flooding or dune run up may be experienced during
high tides tonight.

A moderate risk of rip currents is expected at the beaches of
South Padre Island and at Boca Chica Beach tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A flash flood watch to remain in effect for all of Deep South
Texas until 7 pm Saturday. Heavy rain from showers and
thunderstorms will continue to pose a threat, especially for low-
lying poor drainage areas Saturday. Additional showers and
thunderstorm development Sunday will also be capable of producing
heavy rainfall with localized flooding possible.

Minor coastal flooding or minor tidal overwash to the sand along
Padre Island may be experienced during high tides through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation although may not be necessary, please relay
any flooding to your local law enforcement or the National Weather
Service.

GMZ130-132-135-150-155-170-175-152145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
439 PM CDT Fri Sep 14 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Scattered to numerous showers and isolated thunderstorms will
continue to produce locally higher wind gusts as high as 25 knots
and seas as high as 7 feet. Also, isolated funnel clouds or brief
water spouts are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For Saturday another round of Scattered to numerous showers and
isolated thunderstorms to produce locally higher wind gusts to 25
knots and seas approaching 7 feet at times. Also, isolated funnel
clouds or water spouts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:10 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Starr110 min
Sep 15, 3:05 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Kenedy, Starr3 hr
Sep 15, 3:16 AM CDTSpecial Marine WarningBRO59 min
Sep 15, 3:35 AM CDTFlash Flood WarningBROHidalgo, Starr3 hr
Sep 15, 4:19 AM CDTSpecial Weather StatementBROHidalgo41 min
Sep 15, 6:03 AM CDTAreal Flood AdvisoryBROHidalgo3 hr
Sep 15, 1:40 PM CDTSpecial Weather StatementBROCameron65 min
Sep 15, 1:58 PM CDTAreal Flood AdvisoryBROCameron, Willacy92 min
Sep 15, 2:08 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Kenedy112 min
Sep 15, 3:59 PM CDTAreal Flood AdvisoryBROCameron, Willacy91 min
Sep 15, 4:24 PM CDTAreal Flood AdvisoryBROKenedy69 min
Sep 15, 6:01 PM CDTAreal Flood AdvisoryBROHidalgo, Starr89 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.